Alert archive / Maryland / Flash Flood Warnings in 2016

Flash Flood Warning 40, NWS Baltimore/Washington

July 16, 2016Baltimore County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jul 16, 2016, 5:33 PM EDT for Baltimore County, Maryland. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2016, 5:33 PM EDT (21:33 UTC)
Expired
Jul 16, 2016, 8:30 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Baltimore County, MD

The radar

The Dover AFB radar (KDOX), 97 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 6:00 PM EDTFLASH FLOODBaltimore Martin State, MDWLSON POINT ROAD AT DARK HEAD COVE ROAD CLOSED DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

909 
WGUS51 KLWX 162133
FFWLWX
MDC005-170030-
/O.NEW.KLWX.FF.W.0040.160716T2133Z-160717T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
533 PM EDT SAT JUL 16 2016

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN BALTIMORE COUNTY IN NORTHERN MARYLAND...

* UNTIL 830 PM EDT

* AT 532 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE AREA. UP TO THREE INCHES OF RAIN HAVE ALREADY
  FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT ARE EXPECTED TO EXPERIENCE FLOODING INCLUDE...
  MIDDLE RIVER...ESSEX...ROSSVILLE...BOWLEYS QUARTERS AND MARTIN
  STATE AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3931 7634 3932 7635 3931 7636 3929 7639
      3928 7639 3927 7640 3927 7643 3935 7649
      3937 7638 3931 7633

$$

HAS
2 follow-up statements
220 
WGUS71 KLWX 162245
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
645 PM EDT SAT JUL 16 2016

MDC005-170030-
/O.CON.KLWX.FF.W.0040.000000T0000Z-160717T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BALTIMORE MD-
645 PM EDT SAT JUL 16 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
NORTHEASTERN BALTIMORE COUNTY...

AT 643 PM EDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING IN
WILSON POINT ROAD AND DARK HEAD COVE ROAD IN MIDDLE RIVER. AROUND
THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS ALREADY
OCCURRING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MIDDLE RIVER...ESSEX...ROSSVILLE...BOWLEYS QUARTERS AND MARTIN STATE
AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3931 7634 3932 7635 3931 7636 3929 7639
      3928 7639 3927 7640 3927 7643 3935 7649
      3937 7638 3931 7633

$$

HTS
085 
WGUS71 KLWX 170020
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
820 PM EDT SAT JUL 16 2016

MDC005-170030-
/O.EXP.KLWX.FF.W.0040.000000T0000Z-160717T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BALTIMORE MD-
820 PM EDT SAT JUL 16 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN BALTIMORE COUNTY WILL
EXPIRE AT 830 PM EDT...

FLOOD WATERS HAVE RECEDED AND NO LONGER POSE A THREAT TO LIFE OR
PROPERTY. BE ALERT FOR REMAINING STANDING WATER AND CONTINUE TO
FOLLOW ROAD CLOSURES.

LAT...LON 3931 7634 3932 7635 3931 7636 3929 7639
      3928 7639 3927 7640 3927 7643 3935 7649
      3937 7638 3931 7633

$$

HTS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:03 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 16, 3:03 PM EDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
303 PM EDT Sat Jul 16 2016

.SYNOPSIS...
A weakening cold front will remain in the area through tonight.
The front will dissipate Sunday. Another cold front will cross the
area Monday night and Tuesday with high pressure building in for
Wednesday through Friday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Weak remnant of a frontal boundary is just to the northwest at
present. There is an approaching shortwave and a jet streak just
to the northwest. The earlier projected CAPE (up to 1500 ML) and
shear (30+ kts 0-6km) is verifying and we are getting some
isolated strong- severe storms. Expect this to continue into the
early evening as the weak boundary sags a bit further south and
the shortwave pushes east aloft. Severe should be isolated in
nature but a few more are possible. In addition...with PW's above
1.5" and relatively slow storm motion...isolated flooding is also
a concern.

The shortwave responsible will push east of the area overnight and
convection should die out by or shortly after midnight. Air will
dry slightly but there should be radiational cooling so patchy fog
will be a concern in areas which receive rain in the next several
hours. Temperatures only a little cooler than last night.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
High pressure just barely nudges in from the north on Sunday as
the frontal boundary dissipates. Heights will also rise.
However...given lack of true cleansing of the atmosphere and
expected continuation of hot weather...an isolated thunderstorm
mainly south and east of I-95 can't be completely ruled
out...though put the odds at 10 percent. Thus...its not in the
forecast right now.

Winds shift southerly again Sunday night into Monday as next front
approaches. There is considerable difference among the guidance
about just when this front crosses the area...with the Canadian
suite showing significant convection Monday afternoon/evening with
frontal passage overnight...the EC with less convection and a
early Tuesday frontal passage (these likely are related)...and the
GFS also not showing much convection but showing a later Tuesday
passage. Given that...it was hard to concentrate PoPs or go very
high with them during this period...but certainly potential of
showers and t-storms exists. Highs on Monday should spike a few
degrees ahead of the front with mid-90s expected...though heat
indices should stay below advisory levels. Cooler Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
High pressure builds into the area Wednesday and lasts through at
least Thursday. Wednesday likely the most pleasant day, with
relatively low humidity and sesonable temperatures. While
temperatures rise each day through the end of the work week,
humidity stays relatively low...so not too uncomfortable.

Return of southerly flow late in the week would help to gradually
increase humidity by early next weekend.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Generally VFR thru the period. Main concern is scattered showers
and thunderstorms which may briefly reduce cigs and vis to IFR
this afternoon and evening. Gusty winds up to 30-40 knots and
small hail also not impossible. Overnight...MRB and CHO may go
sub-VFR with patchy fog. Otherwise dry and VFR expected Sunday.
Patchy fog possible same places Monday morning. Next chance of
storms starts Monday afternoon through Tuesday with next front.
Wednesday-Friday look VFR with high pressure.

&&

.MARINE...
Winds sub-SCA right now though thunderstorms to the west will be a
concern for gusty winds over the next few hours. Special Marine
Warnings may be necessary and boaters should be alert to rapid
weather changes. Should be better conditions Sunday with weak high
pressure. Southerly channeling with SCA conditions possible
Sunday night into Monday night with t-storms also possible late
Monday into Tuesday, all associated with next cold front. SCA with
northwest flow behind front also possible later Tuesday. Likely to
drop below SCA Wednesday thru Friday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...MSE
AVIATION...MSE/RCM
MARINE...RCM/mse
Hazardous weather outlook, Jul 16, 3:04 PM EDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
304 PM EDT SAT JUL 16 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-171915-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
304 PM EDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. AN ISOLATED SEVERE THUNDERSTORM WITH GUSTY WINDS AND
HAIL IS POSSIBLE. LOCALLY HEAVY RAIN CAUSING FLOODING IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-171915-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
304 PM EDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. AN ISOLATED SEVERE THUNDERSTORM WITH GUSTY WINDS AND
HAIL IS POSSIBLE. LOCALLY HEAVY RAIN CAUSING FLOODING IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 16, 3:55 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
355 PM EDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     SANGERVILLE             38.39N  79.08W
07/16/2016                   AUGUSTA            VA   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF NORTH RIVER ROAD AND
            MILLERS SAW MILL ROAD.

&&

EVENT NUMBER LWX1604401

DH
Local storm report, Jul 16, 4:00 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 PM EDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND DMG     3 SSE TUNIS             38.66N  78.83W
07/16/2016                   ROCKINGHAM         VA   911 CALL CENTER

            TREE DOWN ON POWERLINES IN THE 16100 BLOCK OF NORTH
            MOUNTAIN ROAD.

&&

EVENT NUMBER LWX1604402

DH
Local storm report, Jul 16, 4:02 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
402 PM EDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     TSTM WND DMG     2 NW BROADWAY           38.63N  78.83W
07/16/2016                   ROCKINGHAM         VA   911 CALL CENTER

            TREE DOWN IN ROADWAY NEAR THE INTERSECTION OF BROCKS
            GAP ROAD AND HISERS LANE.

&&

EVENT NUMBER LWX1604403

DH
Local storm report, Jul 16, 4:45 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
445 PM EDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     FLASH FLOOD      SANGERVILLE             38.39N  79.08W
07/16/2016                   AUGUSTA            VA   911 CALL CENTER

            NORTH RIVER ROAD AT GRINDSTONE ROAD CLOSED DUE TO
            FLOODING

&&

EVENT NUMBER LWX1604404

RCM
Local storm report, Jul 16, 4:47 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
447 PM EDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             1 NNE RESTON            38.97N  77.34W
07/16/2016  E0.88 INCH       FAIRFAX            VA   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL.

&&

EVENT NUMBER LWX1604405

DH
Local storm report, Jul 16, 5:24 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
524 PM EDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             1 SW BALTIMORE MARTIN S 39.32N  76.43W
07/16/2016  M1.00 INCH       BALTIMORE          MD   TRAINED SPOTTER

            QUARTER SIZE HAIL

&&

EVENT NUMBER LWX1604406

RCM

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 4:17 PM EDTSevere Thunderstorm WarningLWXMontgomery43 min
Jul 16, 5:15 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford, City of Baltimore45 min
Jul 16, 5:34 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Prince George's41 min
Jul 16, 5:38 PM EDTSevere Thunderstorm WarningLWXCharles37 min
Jul 16, 5:44 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Howard, Prince George's26 min
Jul 16, 5:58 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford, City of Baltimore47 min
Jul 16, 6:00 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Howard, City of Baltimore45 min
Jul 16, 6:07 PM EDTSevere Thunderstorm WarningLWXCharles, Prince George's24 min

Nearby

Flash Flood Warnings in Maryland, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.